Alert archive / South Dakota / Flash Flood Warnings in 2007

Flash Flood Warning 14, NWS Aberdeen, SD

May 6, 2007Marshall County, South Dakota

NWS Aberdeen, SD issued this flash flood warning at May 6, 2007, 4:35 AM CDT for Marshall County, South Dakota. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 6, 2007, 4:35 AM CDT (09:35 UTC)
Expired
May 6, 2007, 11:00 AM CDT
In force
6 hr
Issued by
NWS Aberdeen, SD
Area
Whole counties

County Marshall County, SD

The radar

The Aberdeen radar (KABR), 72 km from the middle of the area, began a volume at 09:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 6, 9:15 AM CDTFLASH FLOODBritton, SDFLASH FLOODING CONTINUES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 9.6 hours before the alert went out and 264 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2007-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 21 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2007-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 176 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
21 J/kg
Mixed-layer CIN
-110 J/kg
Mixed-layer LCL
498 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
176 m²/s²
0-3 km storm-relative helicity
296 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KABR 060937
FFWABR
SDC091-061600-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
435 AM CDT SUN MAY 6 2007

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  MARSHALL COUNTY IN NORTHEAST SOUTH DAKOTA...
  THIS INCLUDES THE CITY OF BRITTON...

* UNTIL 1100 AM CDT

* AT 428 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED
  EXCESSIVE HEAVY RAIN HAS FALLEN ACROSS THE WARNED AREA. SURFACE
  REPORTS CONFIRM THESE ESTIMATES...AND FLOODING ACROSS THE WARNED
  AREA CONTINUES.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO VEBLEN...
  KIDDER AND HILLHEAD

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 4560 9796 4559 9726 4592 9726 4592 9800

$$
DORN
1 follow-up statement
000 
WGUS73 KABR 061522
FFSABR

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1022 AM CDT SUN MAY 6 2007

SDC091-061532-
MARSHALL SD-
1022 AM CDT SUN MAY 6 2007

...THE FLASH FLOOD WARNING HAS BEEN REPLACED WITH A FLOOD WARNING 
FOR MARSHALL COUNTY...

LAT...LON 4560 9796 4559 9726 4592 9726 4592 9800

$$
PARKIN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this flash flood warning went out at May 6, 4:15 AM CDT, 20 minutes earlier.

Area forecast discussion, May 6, 4:15 AM CDT, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
415 AM CDT SUN MAY 6 2007

.SHORT TERM...TODAY THROUGH TUESDAY NIGHT
FORECAST CHALLENGES...FRONTAL POSITION/TIMING TODAY AND
TONIGHT...PRECIP CHANCES LATE THIS AFTERNOON THROUGH MONDAY
MORNING AND TEMPERATURES.

AT 08Z...SURFACE ANALYSIS SHOWS THE STATIONARY FRONTAL BOUNDARY
STILL HANGING BACK ACROSS THE FAR WESTERN ZONES THIS MORNING.
SIGNIFICANT RAINFALL IS DIMINISHING IN AREAL COVERAGE AND APPEARS
TO BE CONFINED TO THE FAR EASTERN ZONES THIS MORNING...ALTHOUGH A
FEW WEAK SHOWERS MAY DEVELOP FURTHER WEST ACROSS THE FORECAST AREA
THROUGH SUNRISE.

THE 00Z NAM WAS FOLLOWED FOR DAY 1. AFTER THAT...BOTH THE GFS AND
NAM SOLUTIONS APPEAR COMPARABLE ACROSS THE FORECAST AREA THROUGH
DAY 3. PREFERRED THE SLOWER COLD FRONTAL TIMING OF THE 00Z NAM
SOLUTION /APPX 6 HOURS SLOWER THAN THE GFS/ HOLDING MUCH OF THE
FROPA TIMING BACK UNTIL THE TONIGHT PERIOD TO SWEEP THE FRONT
THROUGH AND TURN WINDS AROUND TO THE NORTHWEST. THERE
REMAINS...STILL ANOTHER UPPER WAVE PASSAGE ACROSS THE CENTRAL AND
NORTH CENTRAL PLAINS STATES LATER THIS EVENING AND OVERNIGHT.
HOWEVER...THE TIMING OF THIS WAVE COMBINED WITH EXPECTED COLD
FRONTAL MOVEMENT YIELDS A FORECAST SOLUTION WHERE THE MAJORITY OF
SUNDAY NIGHT PRECIPITATION IS NOW EXPECTED TO FALL FURTHER EAST OF
THIS FORECAST AREA. AS SUCH...HAVE DISCONTINUED THE FLASH FLOOD
WATCH FOR THE ZONES WEST OF THE JAMES RIVER VALLEY...BUT WILL
CONTINUE IT THROUGH 12Z MONDAY MORNING FOR THE JAMES RIVER VALLEY
AND POINTS EAST.

RIVER FORECAST STAGES ARE RESPONDING TO THE EXCESSIVE HEAVY RAINS
OF EARLIER TODAY ARE PUSHING THE JAMES RIVER BACK TO ABOVE FLOOD
STAGE. FLOOD WARNINGS FOR THE JAMES RIVER THROUGHOUT BROWN AND
SPINK COUNTIES HAVE BEEN ISSUED AND THE CURRENT FLASH FLOOD
WARNINGS WILL BE CONTINUED THROUGH THIS MORNING DUE TO CONTINUING
FLOODING OF COUNTY ROADS AND CITY STREETS THROUGHOUT THE FORECAST
AREA DESPITE THE END OF RAINFALL ACROSS THE WARNED AREAS.

OTHERWISE...MUCH OF MONDAY THROUGH TUESDAY NIGHT SHOULD BE A DRY
PERIOD WITH REMAINING WESTERN CONUS TROF ENERGY EITHER SHEARING
OUT OR IMPACTING THE SOUTHERN PLAINS STATES...WHILE WEAK SURFACE
HIGH PRESSURE MOVES INTO THE FORECAST AREA. TEMPERATURES WERE
CHANGED LITTLE IN THE SHORT TERM...AS MAINLY NEUTRAL THERMAL
ADVECTION PATTERN SETS UP WITH THIS WEAK SURFACE HIGH THROUGH TUESDAY.

.LONG TERM...WEDNESDAY THROUGH SATURDAY
MADE ONLY SMALL ADJUSTMENTS TO THE EXTENDED PERIOD AS NO BIG CHANGES
IN THE MODELS NOTED.

&&
.AVIATION...
SHOWERS ALONG WITH A THUNDERSTORM OR TWO WILL PASS THROUGH THE ATY
AREA THROUGH THE MORNING HOURS. ABR MAY ALSO SEE SOME SHOWERS COME
THROUGH DURING THE MORNING HOURS. OTHERWISE...CEILINGS SHOULD BE
MAINLY IN THE MVFR RANGE AT THE TAF LOCATIONS INTO THE MORNING
HOURS BEFORE THEY RISE TO VFR AT ALL LOCATIONS EXCEPT ATY. WINDS
ARE EXPECTED TO BE BREEZY AND GUSTY AT ABR AND ATY THROUGH MUCH OF
THE DAY.

&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR BROWN-CLARK-
     CODINGTON-DAY-DEUEL-GRANT-HAMLIN-MARSHALL-ROBERTS-SPINK.

MN...FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR BIG STONE-TRAVERSE.

&&

SHORT TERM...DORN
LONG TERM...MOHR
AVIATION...MOHR
Hazardous weather outlook, May 5, 6:17 AM CDT, 22 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
617 AM CDT SAT MAY 5 2007

SDZ004>007-009>011-016>020-022-034>037-048-051-061130-
CAMPBELL-MCPHERSON-BROWN-MARSHALL-WALWORTH-EDMUNDS-DAY-POTTER-
FAULK-SPINK-CLARK-CODINGTON-HAMLIN-SULLY-HUGHES-HYDE-HAND-LYMAN-
BUFFALO-
617 AM CDT SAT MAY 5 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT UNTIL 7AM CDT ON MONDAY AS HEAVY
RAINFALL IS POSSIBLE WITH EACH RAIN EVENT BETWEEN TODAY AND SUNDAY
NIGHT.

THE AREA IS OUTLOOKED IN A SLIGHT RISK OF SEVERE WEATHER FROM
EARLY THIS EVENING THROUGH TONIGHT...WITH LARGE HAIL AND AN
ISOLATED TORNADO THE MAIN THREATS. THE TORNADIC THUNDERSTORM
THREAT IS LIMITED TO AN AREA ALONG AND SOUTH OF A LINE FROM
MISSION RIDGE TO MILLER. THE HAIL THREAT WILL EXIST ACROSS THE
ENTIRE SLIGHT RISK AREA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS...CAPABLE OF PRODUCING HEAVY RAINFALL...ARE
POSSIBLE THROUGH SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION ACROSS CENTRAL AND SOUTH CENTRAL SOUTH DAKOTA
MAY BE NEEDED AS EARLY AS 7 PM CDT THIS EVENING...WHILE THE
REMAINDER OF THE AREA MAY NEED SPOTTER ACTIVATION AFTER 10 PM CDT
TONIGHT.

SDZ003-015-033-045-061130-
CORSON-DEWEY-STANLEY-JONES-
617 AM CDT SAT MAY 5 2007 /517 AM MDT SAT MAY 5 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA AND NORTH CENTRAL SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THE AREA IS OUTLOOKED IN A SLIGHT RISK OF SEVERE WEATHER FROM
EARLY THIS EVENING THROUGH TONIGHT...WITH LARGE HAIL AND AN
ISOLATED TORNADO THE MAIN THREATS. THE TORNADIC THUNDERSTORM
THREAT IS LIMITED TO AN AREA ALONG AND SOUTH OF A LINE FROM
MISSION RIDGE TO MILLER. THE HAIL THREAT WILL EXIST ACROSS THE
ENTIRE SLIGHT RISK AREA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE POSSIBLE THROUGH SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION ACROSS SOUTH CENTRAL SOUTH DAKOTA MAY BE
NEEDED AS EARLY AS 7 PM CDT THIS EVENING...WHILE NORTH CENTRAL
SOUTH DAKOTA MAY NEED SPOTTER ACTIVATION AFTER 10 PM CDT TONIGHT.

MNZ039-046-061130-
TRAVERSE-BIG STONE-
617 AM CDT SAT MAY 5 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS CAPABLE OF PRODUCING HEAVY RAINFALL ARE POSSIBLE
TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS CAPABLE OF PRODUCING HEAVY RAINFALL ARE POSSIBLE
THROUGH SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

SDZ008-021-023-061130-
ROBERTS-GRANT-DEUEL-
617 AM CDT SAT MAY 5 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST SOUTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THE AREA IS OUTLOOKED IN A SLIGHT RISK OF SEVERE WEATHER FROM
EARLY THIS EVENING THROUGH TONIGHT...WITH LARGE HAIL THE MAIN
THREATS. THUNDERSTORMS CAPABLE OF PRODUCING HEAVY RAINFALL WILL
POSSIBLE TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS CAPABLE OF PRODUCING HEAVY RAINFALL WILL BE POSSIBLE
THROUGH SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED AFTER 10 PM CDT TONIGHT.

DORN

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 7:02 PM CDTSevere Thunderstorm WarningABRHand, Spink23 min
May 5, 7:52 PM CDTTornado WarningABRSpink23 min
May 5, 8:25 PM CDTSevere Thunderstorm WarningABRBrown22 min
May 5, 10:47 PM CDTFlash Flood WarningABRClark, Day6 hr
May 5, 10:52 PM CDTSevere Thunderstorm WarningABRHand38 min
May 5, 10:58 PM CDTFlash Flood WarningABRMarshall6 hr
May 5, 11:13 PM CDTFlash Flood WarningABRBrown, Spink6 hr
May 6, 12:19 AM CDTFlash Flood WarningABRFaulk, Hand6 hr
May 6, 4:28 AM CDTFlash Flood WarningABRClark, Day6 hr
May 6, 4:39 AM CDTFlash Flood WarningABRBrown, Spink7 hr
May 6, 4:45 AM CDTFlash Flood WarningABRBuffalo, Faulk, Hand8 hr
May 6, 8:34 AM CDTHigh Wind WarningABRDeuel, Grant, Roberts3 hr

Nearby

Flash Flood Warnings in South Dakota, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.